High Wind, Bryan
- When
- May 7, 11:00 PM CST to May 8, 2:00 AM CST
- Where
- Bryan forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.962, -96.260 (the zone’s center; the record gives no point)
Non-thunderstorm winds, with speeds between 40 and 60 mph, affected portions of southern Oklahoma for several hours. The winds were thought to be associated with a heat burst.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Non-thunderstorm winds, with speeds between 40 and 60 mph, affected portions of southern Oklahoma for several hours. The winds were thought to be associated with a heat burst. The highest wind speeds were across Jefferson County, with gusts to 54 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 7, 8:25 PM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 925 PM CDT TUE MAY 7 2002 SUPERCELL STORMS TO OUR NORTH THIS EVENING WILL LIKELY EVOLVE INTO SYSTEM SIMILAR TO LAST EVENING AS LOW LEVEL JET INCREASES OVERNIGHT. THINK THAT THIS WILL ALSO PUSH BOUNDARY ACROSS FAR NORTH CENTRAL OKLAHOMA SOUTH OVERNIGHT INTO NORTHERN TWO TIER OF COUNTIES. LOOKS LIKE BEST CHANCE FOR SEVERE STORMS WILL BE WITH SUPERCELLS OVER DDC CWA AS THESE STORMS EVOLVE INTO SIMILAR STRUCTURE AS STORMS ACROSS SE KANSAS. ANOTHER AREA OF CONCERN WILL BE CONVECTION ACROSS SOUTHWEST TEXAS THIS EVENING. STRONG CAP AT FTW AND OUN THIS EVENING...BUT WITH SOME ELEVATED ECHOS ACROSS NORTH TEXAS TONIGHT...THINK AS UPPER WAVE PUSHES EAST THAT ELEVATED SHOWERS AND MAYBE SOME STORMS WILL BE POSSIBLE ACROSS MAINLY SOUTHERN SECTIONS OF THE AREA. COULD SEE SOME LOWER 60S FOR LOWS TONIGHT..BEHIND FRONTAL BOUNDARY WHILE MOST OF THE AREA WILL BE VERY WARM WITH WINDY CONDITIONS AND DEWPOINTS IN THE LOWER 70S. WILL RAISE OVERNIGHT LOWS MOST AREAS TONIGHT AND ADD MENTION OF RAIN IN ACROSS SOUTHEAST SECTIONS. IN SUMMARY LOOKS LIKE BEST CHANCES FOR RAIN WILL BE FAR NORTH AND SOUTH OVERNIGHT. SIX 300 PM CDT TUE MAY 7 2002 AGAIN IT LOOKS LIKE IFPS/GFE WILL BE UNAVAILABLE TODAY...SO AGAIN WILL HAVE LIMITED SUITE OF PRODUCTS THIS AFTN. 18Z SOUNDING SHOWS WE HAVE LOST SOME OF THE CAP THAT HAS BEEN KEEPING CONVECTION AT BAY. THERE REMAINS SOME NEGATIVE AREA...BUT WITH CONVERGENCE ALONG BOUNDARY WILL NOT TAKE AS MUCH AS YESTERDAY TO GET STORMS GOING. SOME ELEVATED ACTIVITY HAS BEEN GOING FOR MUCH OF THE DAY ACROSS THE NORTHWEST AND HAVE HAD A COUPLE POKE THERE NOSE UP TO THE POINT OF GOING SEVERE ACROSS THE NORTH IN THE LAST HOUR. THINK THERE WILL BE SCATTERED STORMS DEVELOP LATER THIS AFTN ALONG DRY LINE ACROSS EASTERN TX PANHANDLE INTO NW/WC OKLAHOMA. THESE WILL LIKELY QUICKLY BECOME SEVERE..SO COULD BE A LONG EVENING. AS STRONGER WAVE MOVES THROUGH CENTRAL PLAINS ON WED COLD FRONT BEGINS TO MOVE SOUTH AND WILL BE ON OUR NORTHERN BORDER BY LATE TOMORROW AFTN. DRY LINE MAKES PUSH EAST INTO CENTRAL SECTIONS BY EARLY AFTN. WILL KEEP LOW POPS CENTRAL AND EAST WITH DRY AND HOT CONDITIONS OUT WEST. WILL LIKELY BE PUSHING 90 DEGREES EVEN IN CENTRAL AND EAST AND MIGHT SEE THE CENTURY MARK SOMEWHERE OUT WEST. WILL LINGER LOW POPS WED NIGHT CENTRAL INTO SE...BUT LOOKS LIKE MUCH BETTER CHANCES WILL BE EAST OF AREA WED AND THU. COOL..DRY AIR FOR THU...BUT IT DOES NOT APPEAR TO LAST LONG AS MOISTURE AND RAIN CHANCES LOOK TO REENTER STATE ON FRI AS SFC HIGH SHIFTS EAST AND SFC LOW DEVELOPS IN COLORADO IN RESPONSE TO ANOTHER WAVE MOVING THROUGH CENTRAL ROCKIES. NEXT COLD FRONT IS ADVERTISED TO MOVE THROUGH AREA SAT NIGHT INTO SUNDAY. WILL COOL SUNDAY TEMPS DOWN AND WITH FRONT PUSHING SOUTH OF AREA WILL REMOVE POPS FOR MONDAY. YET ANOTHER WAVE LOOKS TO ALLOW SHWRS/TSTMS TO MOVE BACK IN FOR TUE. FCSTID =30 OKC 68 92 52 68 / 20 20 20 10 HBR 66 96 53 70 / 20 10 10 10 SPS 68 96 56 72 / 20 20 20 10 GAG 60 96 45 66 / 20 10 10 10 PNC 67 91 49 67 / 30 20 20 10 DUA 71 90 60 71 / 10 20 30 20 .OUN... OK...NONE TX...NONE.
OKZ004>048-050>052-TXZ083>090-080600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1055 PM CDT TUE MAY 7 2002
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS GENERALLY NORTH OF A LINE FROM GAGE TO
STILLWATER.
TIMING...
SCATTERED THUNDERSTORMS OVER SOUTH CENTRAL KANSAS MAY BUILD SOUTHEAST
OVERNIGHT INTO NORTH CENTRAL PARTS OF OKLAHOMA. THE MOST LIKELY
TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MIDNIGHT THROUGH THE
EARLY MORNING HOURS WEDNESDAY.
IMPACTS...
THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL TO THE SIZE
OF GOLFBALLS AND WIND GUSTS OVER 60 MPH. THIS WILL CAUSE SOME
DAMAGE TO SMALLER BUILDINGS AND TREES AND RESULT IN DAMAGE TO
AUTOMOBILES... ROOFS...AND VEGETATION.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD KEEP INFORMED OF THE LATEST WEATHER UPDATES
AND BE READY FOR SEVERE WEATHER OPERATIONS DURING THE OVERNIGHT
HOURS.
DISCUSSION...
A CLUSTER OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL KANSAS MAY
BUILD SOUTHEAST INTO PARTS OF NORTHERN OKLAHOMA DURING THE OVERNIGHT
HOURS ALONG AND OUTFLOW BOUNDARY. THIS BOUNDARY CURRENTLY EXTENDS
FROM EAST OF CHEROKEE TO JUST NORTH OF RED ROCK. ALTHOUGH A CAPPING
INVERSION HAS INHIBITED THUNDERSTORM DEVELOPMENT THIS EVENING...AN
INCREASING LOW LEVEL JET AND AN UPPER LEVEL STORM SYSTEM
MAY PROVIDE ENOUGH LIFT FOR STORMS TO DEVELOP OVER THE RISK AREA.
IN ADDITION...SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS SOUTH
CENTRAL AND SOUTHEAST OKLAHOMA OVERNIGHT...BUT THESE THUNDERSTORMS
ARE NOT EXPECTED TO PRODUCE SEVERE WEATHER.
THREAT TABLE...
VALID MIDNIGHT THROUGH 700 AM CDT WED MAY 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
WINDS 20 TO 30 MPH WILL REQUIRE EXTRA CAUTION BE USED ON AREA LAKES.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7AM
WEDNESDAY.
SIXThe national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287635, 5287636, 5287637, 5287638, 5287639.